South Carolina, 2014Hail and Damaging Winds in South Carolina, May 23, 2014
May 23, 2014 · NWS CAE · 18 events in 6 counties and zones
Severe storms over areas of the northern Pee Dee region produced baseball size hail. Other areas of the Midlands produced wind damage and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $47,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe storms over areas of the northern Pee Dee region produced baseball size hail. Other areas of the Midlands produced wind damage and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 23, 3:57 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, May 23, 3:57 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
457 PM EDT FRI MAY 23 2014
.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA THROUGH THE OVERNIGHT THEN STALL
TO THE SOUTH. HIGH PRESSURE WILL RIDGE INTO THE FORECAST AREA FROM
THE NORTH SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
MUCH OF THE AREA UNDER A SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT.
SURFACE ANALYSIS SHOWS BACKDOOR FRONT ACROSS CENTRAL JUST SOUTH OF
GREENSBORO SOUTHEAST TO NEAR GOLDSBORO...STILL WELL NORTH OF THE
NC/SC BORDER. LOOKS AS THOUGH BEST CONVERGENCE THIS AFTERNOON WILL
REMAIN NORTH OF THE AREA. BY TONIGHT...EXPECT CONVERGENCE AND
FRONT TO GRADUALLY SETTLE SOUTHWARD INTO THE CWA.
FOR THE REMAINDER OF THIS AFTERNOON/EARLY EVENING...POTENTIAL EXIST
FOR A FEW STRONG/SEVERE THUNDERSTORMS TO DEVELOP DURING THE
AFTERNOON/EARLY EVENING HOURS. AS OF 230 PM...ONE STORM IS LOCATED
IN PICKENS COUNTY WITH ADDITIONAL ENHANCED CU ACROSS THE
MOUNTAINS. THE MIDLANDS/CSRA...AT THIS TIME NOT SHOWING MUCH
SURFACE CONVERGENCE...SOME CAPPING INHIBITING CLOUD
GROWTH...HOWEVER AIRMASS IS MODERATELY/STRONGLY UNSTABLE. WILL
CONTINUE WITH THE MENTION OF A FEW SEVERE STORMS THROUGH EARLY
EVENING. THE GREATEST RISK WILL BE LARGE HAIL FROM QUARTER SIZE TO
POSSIBLY GOLF BALL SIZE AND STRONG DAMAGING WINDS. THE GUIDANCE
TEMPERATURES HAVE BEEN CONSISTENT BUT MAY BE A LITTLE TOO COOL
JUST AHEAD OF THE FRONT. IT WILL BE A HOT DAY WITH HIGHS IN THE
LOWER 90S EXTREME NORTH AND MIDDLE OR UPPER 90S ELSEWHERE. FURTHER
DRYING WILL OCCUR BEHIND THE FRONT LATE TONIGHT. SOME MIXING
SHOULD HOLD UP TEMPERATURES.
TONIGHT...EXPECT THE BOUNDARY TO PUSH SOUTHWARD THROUGH THE AREA
TONIGHT WITH SLIGHTLY COOLER AND DRIER ARRIVING BY MORNING. EXPECT
LOW TEMPERATURES IN THE LOWER 60S NORTH TO MIDDLE/UPPER 60S
CENTRAL/SOUTH.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
SHALLOW SURFACE FRONT WILL STALL TO THE SOUTH OF THE FORECAST
AREA ON SATURDAY WITH CONTINUED NORTHWESTERLY FLOW ALOFT AT 500MB.
THE 500MB FLOW LOOKS TO BE CONFLUENT OVER THE REGION WHICH SHOULD
HELP TO SUPPRESS CONVECTIVE ACTIVITY SATURDAY AFTERNOON...DESPITE
STRONG INSOLATION AND LIFTED INDEX VALUES IN THE CSRA REACHING -2C
TO -4C WITH PRECIPITABLE WATER VALUES AROUND 1.5 INCHES.
TEMPERATURES WILL BE A BIT COOLER SATURDAY COMPARED TO TODAY WITH
NORTHEASTERLY WINDS BEHIND THE FRONT...BECOMING LIGHT AND VARIABLE
LATE IN THE DAY AS THE SHALLOW COOL LAYER MIXES OUT. EXPECT SOME
EVENING AND OVERNIGHT CONVECTIVE DEBRIS CLOUDS TO MOVE OVER THE
AREA RESULTING FROM UPSTREAM CONVECTION IN THE NORTHWESTERLY FLOW
BUT TEMPERATURES SHOULD STILL BE ABLE TO RADIATE WELL WITH THE
DRIER AIR MASS IN PLACE. OVERNIGHT LOWS EXPECTED TO BE IN THE
UPPER 50S NORTH TO LOWER 60S SOUTH.
SUNDAY LOOKS TO BE A BIT MORE UNSTABLE WITH SURFACE HIGH PRESSURE
OFF THE COAST AND RETURN SOUTHERLY FLOW EXPANDING OVER THE AREA
BRINGING LOW LEVEL MOISTURE BACK OVER THE REGION UNDER MOSTLY SUNNY
SKIES. LIFTED INDEX VALUES WILL RANGE FROM -4C TO -7C ACROSS THE
AREA WITH THE HIGHER VALUES OVER THE CSRA DURING PEAK HEATING. WILL
HOLD ON TO SLIGHT CHANCE POPS DURING THE AFTERNOON HOURS FOR
DIURNALLY DRIVEN CONVECTION. HIGH TEMPERATURES ON SUNDAY SHOULD BE
SIMILAR TO SATURDAY IN THE MID TO UPPER 80S. SLIGHTLY WARMER SUNDAY
NIGHT WITH LOWS IN THE MID 60S.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
THE EXTENDED FORECAST FEATURES A COMPLEX UPPER LEVEL FLOW PATTERN
CHARACTERIZED BY A GENERAL RIDGE ACROSS THE CENTRAL PART OF THE
COUNTRY WITH A CUTOFF CLOSED LOW...MEANDERING FROM THE DESERT
SOUTHWEST EASTWARD INTO THE LOWER MISSISSIPPI VALLEY.
GENERALLY NORTHWESTERLY UPPER FLOW WILL PERSIST ACROSS THE FORECAST
AREA THROUGH THE PERIOD WHICH LEADS TO A LESS THAN CERTAIN POP
FORECAST DUE TO DIFFICULT TO TIME SHORTWAVES MOVING THROUGH THE
UPPER FLOW WHICH MAY INTERACT WITH DIURNAL INSTABILITY. A BACKDOOR
COLD FRONT WILL PUSH INTO THE AREA SOMETIME WEDNESDAY INTO THURSDAY
AS SHORTWAVE ENERGY MOVES THROUGH THE UPPER TROUGH OVER THE
NORTHEAST AND MID-ATLANTIC STATES. THE FORECAST AREA REMAINS
BETWEEN THE UPPER RIDGE AXIS TO THE WEST AND THE MEAN TROUGH AXIS TO
THE NORTHEAST OF THE REGION THROUGHOUT THE EXTENDED...ALTHOUGH THERE
COULD BE A PERSISTENT SURFACE TROUGH IN THE VICINITY WHICH COULD
PROVIDE A LOCAL FOCUS FOR DIURNALLY DRIVEN CONVECTION.
FORECAST SOUNDING ANALYSIS INDICATES PRECIPITABLE WATER VALUES
GENERALLY AROUND 1.25 TO 1.60 INCHES MONDAY THROUGH WEDNESDAY...THEN
DECREASING TO LESS THAN 1.25 INCHES BEHIND THE FRONTAL PASSAGE BY
EARLY THURSDAY. SEE NO REASON TO DEVIATE FROM THE INHERITED DIURNAL
SLIGHT CHANCE TO CHANCE POPS IN THE FORECAST THROUGH THE PERIOD.
TEMPERATURES EXPECTED TO BE NEAR TO ABOVE NORMAL THROUGH THE
FORECAST PERIOD WITH SOME UNCERTAINTY ON THURSDAY DEPENDING ON HOW
FAR SOUTH THE COLD FRONT WILL PUSH.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS SHOULD DOMINATE FOR MUCH OF THE PERIOD.
SCATTERED CLOUDS AROUND 7000 FEET ACROSS THE TAF SITES EARLY THIS
EVENING. EXPECT DEBRIS CLOUDS FROM CONVECTION NORTH OF THE CAE/CUB
TO AFFECT THE AREA DURING THE EVENING. NORTHWEST WINDS 10 KNOTS
FOR LESS EXPECTED TO SHIFT NORTH OVERNIGHT THEN NORTHEAST FOR
SATURDAY AS A COLD FRONT CROSSES THE AREA FROM THE NORTH
OVERNIGHT.
WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ESPECIALLY AT
CAE/CUB/OGB DURING THE EARLY EVENING HOURS...BUT NOT ENOUGH
CONFIDENCE TO MENTION AT THOSE TAF SITES AT THIS TIME. THE FRONT
WILL PUSH SOUTH OF THE TAF SITES BY THE LATE EVENING OR EARLY
MORNING HOURS ON SATURDAY.
EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED SATURDAY NIGHT THROUGH TUESDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
77
Hazardous weather outlook, May 23, 2:42 AM EST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
342 AM EDT FRI MAY 23 2014
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240745-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
341 AM EDT FRI MAY 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING...
MAINLY BETWEEN 500 PM AND 1000 PM. THE THUNDERSTORMS COULD
POSSIBLY CONTAIN DAMAGING WIND AND HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
Thunderstorm Wind, Lancaster
- When
- May 23, 5:27 PM EST to 5:31 PM EST
- Where
- Lancaster County, 7.68 mi N of Van Wyck
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.960, -80.850
Sheriff reported power lines down in Indianland. Large hail also reported but size was unknown.
Hail, Lancaster
- When
- May 23, 5:30 PM EST to 5:34 PM EST
- Where
- Lancaster County, 11.28 mi NNW of Van Wyck
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.010, -80.870
Spotter reported baseball size hail.
Hail, Lancaster
- When
- May 23, 5:58 PM EST to 6:02 PM EST
- Where
- Lancaster County, 1.14 mi E of Jones Xrds
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.650, -80.750
Convenience store reported quarter size hail.
Thunderstorm Wind, Richland
- When
- May 23, 6:25 PM EST to 6:29 PM EST
- Where
- Richland County, 4 mi W of Blythewood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 34.220, -81.040
Highway Patrol reported trees down at Muller and Pine Grove roads.
Hail, Richland
- When
- May 23, 6:35 PM EST to 6:39 PM EST
- Where
- Richland County, 0.57 mi W of Blythewood
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.220, -80.980
Sheriff reported quarter size hail in the Blythewood area.
Thunderstorm Wind, Fairfield
- When
- May 23, 6:40 PM EST to 6:44 PM EST
- Where
- Fairfield County, 0.57 mi E of Winnsboro
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 34.380, -81.090
Sheriff reported numerous trees and powerlines down in the Winnsboro area.
Hail, Richland
- When
- May 23, 6:53 PM EST to 6:57 PM EST
- Where
- Richland County, 2.37 mi NNW of Pontiac Airstrip Arp
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.160, -80.890
Public reported quarter size hail in the Summit subdivision northeast of Columbia.
Thunderstorm Wind, Richland
- When
- May 23, 7:08 PM EST to 7:12 PM EST
- Where
- Richland County, 0.57 mi W of Langfords Xrds
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.200, -80.910
Sheriff reported power lines down across Hardscrabble road between Kelly Mill and Langford roads.
Hail, Kershaw
- When
- May 23, 7:15 PM EST to 7:19 PM EST
- Where
- Kershaw County, 0.9 mi NW of Lugoff
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 34.230, -80.680
Sheriff reported quarter size hail and trees down around the town of Lugoff.
Hail, Richland
- When
- May 23, 7:15 PM EST to 7:19 PM EST
- Where
- Richland County, 2.15 mi SSE of Langfords Xrds
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 34.170, -80.890
Public reported golfball to baseball size hail in the Lake Carolina Vicinity.
Hail, Richland
- When
- May 23, 7:20 PM EST to 7:24 PM EST
- Where
- Richland County, 0.57 mi E of Pontiac
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 34.130, -80.840
Public reported ping pong ball sized hail in the Pontiac area.
Hail, Sumter
- When
- May 23, 7:40 PM EST to 7:50 PM EST
- Where
- Sumter County, 2.68 mi ESE of Cane Savannah
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.880, -80.410
Spotter reported quarter to half dollar size hail along with estimated wind gusts of 60mph in the Twin Lakes neighborhood southwest of Sumter. The hail covered the ground.
Thunderstorm Wind, Richland
- When
- May 23, 7:40 PM EST to 7:44 PM EST
- Where
- Richland County, 2.29 mi E of Capitol View
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.980, -80.890
Highway Patrol reported trees down on Leesburg road near Green Lakes.
Thunderstorm Wind, Richland
- When
- May 23, 7:45 PM EST to 7:49 PM EST
- Where
- Richland County, 1.34 mi WSW of Horrel Hill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.940, -80.870
Highway Patrol reported trees down on Lower Richland Blvd.
Thunderstorm Wind, Richland
- When
- May 23, 7:51 PM EST to 7:55 PM EST
- Where
- Richland County, 4.87 mi N of Eastover
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.940, -80.690
Highway Patrol reported trees down in the Horrell Hill area.
Thunderstorm Wind, Richland
- When
- May 23, 8:09 PM EST to 8:13 PM EST
- Where
- Richland County, 2.15 mi SSE of Eastover
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 33.840, -80.690
Dispatch reported trees down along Bluff Road in the Gadsden and Wateree Communities.
Thunderstorm Wind, Clarendon
- When
- May 23, 8:21 PM EST to 8:25 PM EST
- Where
- Clarendon County, 0.69 mi S of Manning
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 33.690, -80.220
Sheriff reported powerlines down in Manning.
Thunderstorm Wind, Richland
- When
- May 23, 9:58 PM EST to 10:02 PM EST
- Where
- Richland County, 3.64 mi NNW of Eastover
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 33.920, -80.720
Highway Patrol reported trees down near Southwind and Antioch Amez Church roads near Eastover.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in South Carolina, May 23, 2014$8.5 million · 3 in hail · 17 events
- Flash Flood and Hail in North Dakota, May 23, 2014$405,000 · 1.5 in hail · 8 events
- Lightning Strike in New Jersey, May 23, 2014$250,000 · 1 event
- Flash Flooding and Hail in New Mexico, May 23 to 24, 2014$107,000 · 1 in hail · 9 events
- Hail and Damaging Winds in South Carolina, May 23, 2014$35,000 · 1.75 in hail · 29 events
- Tornadoes and Flash Flooding in Texas, May 23 to 27, 2014EF0 · 51 events
- Damaging Winds in North Carolina, May 23, 2014$100,000 · 55 kt wind · 3 events
- Damaging Wind in Nebraska, May 23, 2014$100,000 · 52 kt wind · 1 event
- Flash Flooding and Flood in Massachusetts, May 23, 2014$60,000 · 3 events
- Flash Flooding in Colorado, May 23, 2014$25,000 · 2 events
- Tornado and Hail in New Mexico, May 23, 2014$5,000 · EF0 · 17 events
- Flash Flooding and Hail in New Jersey, May 23, 20141 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508541, 508529, 508530, 508542, 508532, 508543, 508535, 508544, 508537, 508538, 508539, 508540, 508545, 508546, 508547, 508548, 508549, 508550.